Health Advice

/

Health

Testosterone injections most likely led to a very severe stroke

By Keith Roach, M.D. on

DEAR DR. ROACH: My 75-year-old husband was frustrated with not being able to retain an erection. He talked to his doctor about it, and she prescribed 200 mg of testosterone cypionate, which he would inject into his bottom once a week. He did this for four months, and then had a severe bilateral stroke (as in, he does not know where he is, what happened to him, cannot read or write, cannot walk, etc.).

After spending two weeks in the ICU, he went to a rehabilitation hospital for three weeks. The hematologist there told me his hemoglobin level was up to 20, and there was no reason a 75-year-old should have been prescribed testosterone when it can elevate his hemoglobin so much. I looked at my husband's labs over the last three years, and his hemoglobin was never above 15. Of course, I had no idea testosterone would elevate hemoglobin, or that it should not be prescribed to a 75-year-old.

What are the normal protocols for testosterone with older men? Could his testosterone injections have led to his stroke? -- D.H.

ANSWER: I am very sorry to hear about your husband.

Testosterone replacement therapy is commonly prescribed to men in their 70s and 80s. Elevations of the hemoglobin levels are certainly well-described, but levels above normal only happen about 1% of the time. Experts recommend checking a blood count to look for these elevations three to six months after starting treatment. Testosterone should be stopped if the hemoglobin level is above normal.

Sometimes, there are other causes for the hemoglobin to go up, but a rise that high, when he had never had it before, makes it seem very likely to me that the testosterone was the cause. A hemoglobin level that high, from any cause, is a risk for stroke and heart attack. It is very possible the testosterone prescription led directly to the stroke.

I am publishing this in the column so that men who are taking testosterone know they should be periodically tested for this unusual complication.

DEAR DR. ROACH: I had carpal tunnel surgery two years ago. I now have trigger fingers in my index and ring fingers. I had cortisone injections but that didn't cure it. I, at one point, was not able to open my fingers. Now, my fingers are really stiff, and I can't bend them. When they get down too far, they lock, but usually, they're so stiff I can't bend them. Surgery was suggested. I'm hesitant, because I'm wondering if this will get better on its own with exercises. -- J.T.

 

ANSWER: Trigger finger is caused by the tendon getting stuck inside one of the pulleys of the hand. To the best of my knowledge, carpal tunnel surgery doesn't predispose to trigger finger, but there are some conditions that put people at risk for both conditions. Initial treatment of trigger finger is conservative, with splinting and anti-inflammatory drugs. If that doesn't work, injection of cortisone by a hand surgeon is usually successful.

Most of the hand surgeons I know will try injection three times before recommending surgery. People who have not gotten better with conservative treatment and injection generally do not get better on their own; though, a few people will. Unfortunately, postponing surgery too long can lead to the finger getting a contracture, where it will not straighten at all. It's best to have surgery before this complication occurs.

========

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.

(c) 2022 North America Syndicate Inc.

All Rights Reserved

 

 

Comics

Red and Rover Wumo Take It From The Tinkersons The Pajama Diaries Wee Pals Poorly Drawn Lines